Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2011 (2011), Article ID 424712, 5 pages
Case Report

Case of Hypercalcemia Secondary to Hypervitaminosis A in a 6-Year-Old Boy with Autism

Division of Pediatric Endocrinology and Diabetes, Department of Pediatrics, Washington University in Saint Louis and Saint Louis Children's Hospital, Saint Louis, MO 63110, USA

Received 2 June 2011; Accepted 13 July 2011

Academic Editors: H. G. Dorr and G. Nijpels

Copyright © 2011 Arpita Kalla Vyas and Neil H. White. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Vitamin A intoxication secondary to over-the-counter nutritional supplements and from its use in acne treatment has been described. However, there have been very few case reports of chronic hypervitaminosis A leading to hypercalcemia in the pediatric population. This paper describes a boy with hypercalcemia secondary to chronic vitamin A intoxication in the context of vitamin A usage for therapy of autism. In addition to discontinuation of vitamin A, hyperhydration, and furosemide, the hypercalcemia in this patient required the use of prednisone and pamidronate to normalize the calcium.